Virginia, 2004

Winter Weather in Virginia, December 19 to 20, 2004

December 19 to 20, 2004 · NWS AKQ · 43 events in 43 counties and zones

One half inch to as much as three inches of snow fell across central and eastern Virginia. The snow produced slippery roadways, which resulted in several accidents.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

One half inch to as much as three inches of snow fell across central and eastern Virginia. The snow produced slippery roadways, which resulted in several accidents. The highest amounts were reported at Lawrenceville in Brunswick county 3", Montross in Westmoreland county 3", South Hill in Mecklenburg county 2", and Sandston in Henrico county 2".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 19, 8:20 PM EST, 40 minutes earlier.

Area forecast discussion, Dec 19, 8:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
820 PM EST SUN DEC 19 2004

...THUNDERSNOW IN RICHMOND...

ISSUED QUICK UPDATE DUE TO RAPIDLY CHANGING WX CNDTNS PAST HR.
CONVECTION DVLPD OVR CNTRL VA ALONG POTENT BNDRY. TMPS FELL NRLY
10 DEGREES IN 10 MINUTES AND THE CHANGEOVR WAS NRLY INSTANTEOUS.
BURST OF MDT TO HVY SNOW HAS CREATED SOME PRBLMS...WITH AMTS OF UP
TO ONE INCH. RIC AIRPORT CLOSING IN ON THAT ONE INCH AS I TYPE.
NOTICED AREA OF PCPN EXPANDING TO THE W...THUS XPCT THREAT FOR MORE
SNOW TO CONT FOR NXT SVRL HRS.

CHANGEOVR OVR ERN SCTNS WILL OCCUR NXT HR OR TWO.

 FCSTID = 44

.SHORT TERM (TONIGHT THROUGH MONDAY)...
BIG CHANGES IN THE WEATHER COMING THE NEXT 15 HOURS...AS AN ARCTIC
COLD FRONT SWEEPS ACROSS THE AREA. WHILE TEMPS CURRENTLY IN THE
UPPER 40S AND LOWER 50S ACROSS THE FA...WILL LIKELY SEE A DROP OF
PERHAPS 30 DEGREES FAHRENHEIT BY 12Z MON. CURRENTLY MANSFIELD OHIO
JUST 6 DEGREES TO GIVE AN IDEA OF HOW COLD THE AMS IS THAT IS
HEADING OUR WAY.

EXPECTING LITTLE OR NOW SNOW ACCUMULATION FOR WRN HALF OF
FA...WHERE PRECIP WILL LIKELY EXIT BEFORE COLD AIR ENTERS IN
EARNEST. MAYBE A BRIEF CHANGEOVER W OF 95 TONIGHT SOON AFTER FROPA...
BUT THAT SHOULD BE ABOUT IT. THINK EASTERN ZONES...HOWEVER...HAVE A
SHOT AT A PERIOD OF SNOW...AS FRONTOGENETIC FORCING COMBINES WITH
STEEP LAPSE RATES...EQUIVALENT POTENTIAL TEMPERATURE LESS THAN
ZERO IN GUIDANCE...SUGGESTING POTENTIAL FOR BANDING IN REGION OF
FRONTOGENESIS. IN ADDITION...BOUNDARY LAYER WINDS BECOMG N ON BACK
SIDE OF DEVELOPING LOW...WITH 850 TEMPS DROPPING INTO THE NEGATIVE
TEENS...IMPLYING POTENTIAL FOR BAY ENHANCEMENT. FROM THESE TWO
FACTORS...THINK POTENTIAL EXISTS FOR A BAND OF SNOW TO DEVELOP AFTER
MIDNIGHT TONIGHT IN THE ADVISORY AREA...WITH A QUICK 1 TO 2 INCH SNOW
POSSIBLE...MAINLY FOR FAR SE ZONES...WITH AROUND AN INCH POSSIBL ERN
SHORE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
MODERATING TEMPS ON TUES...WITH MUCH MILDER AIR ON WED...AS NEXT
STORM APPEARS TO MOVE UP TO OUR WEST. THIS MEANS AN ALL RAIN EVENT
FOR LATE WED AND THU. COLDER BUT LIKELY DRY CONDITIONS NOW INDICATED
BY MODELS FOR FRI THROUGH SUN PERIOD.

&&

.AVIATION...
ALL AREAS WL SEE CIGS AND VSBY LOWERING TO MVFR AND IFR IN PDS OF
SHRA/SHSN OVRNGT.  GUSTY WNDS WL START OVRNGT...AND PERSIST THRU
TMRW.  CIGS AND VSBY IMPROVING TO VFR BY SUNRISE MOST AREAS...BUT
LINGERING IFR/MVFR CIGS IN ORF/PHF/ECG DUE TO PTNL BAY MOISTURE
EFFECTS.

.MARINE...
WNDS INCRSG TO N TO NNW GALES OVRNGT IN ALL AREAS.  COLD TEMPS AND
STG WNDS MAY PRODUCE SOME FRZG SPRAY IN THE BAY...BUT WTR TEMPS RTHR
WARM...SO TEMPS OVR THE BAY LKLY TO GET A BIT ABV FRZG.  EXPOSED
OBJECTS COULD SEE SOME FRZG THO...NOT ENUF FOR MNTN IN FCST.  WNDS
WL DMNSH DURG THE AFTN AND EVE TMRW...TO BELOW SCA LVLS OVRNGT TMRW
NGT INTO TUE.  WNDS SHFT TO SW TUE AND MARGINAL SCA PSBL WTH THE
APPCH OF THE NXT SYSTEM THU AND FRI.

&&

.FIRE WEATHER...
TOMORROW...HIGH WINDS AND LOW DEWPOINTS SUGGEST SOME INCREASE IN FIRE
DANGER MONDAY AFTERNOON...ALTHOUGH 10 HOUR FUEL MOISTURES TOO HIGH
TOO ISSUE A FIRE WEATHER WATCH FOR OUR AREA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...WINTER WEATHER ADVISORY THROUGH 8 AM MON...NCZ015>017-031-032.
VA...WINTER WEATHER ADVISORY THROUGH 8 AM MON...VAZ095-097-098-100.
MARINE...GALE WARNING ATLC COASTAL WATERS FENWICK ISLAND TO
CURRITUCK BEACH LIGHT...CHES BAY S OF SMITH PT...AND CURRITUCK
SOUND.

&&

SHORT TERM/LONG TERM...REILLY
AVIATION/MARINE...NS
FIRE WEATHER...44
Hazardous weather outlook, Dec 19, 5:55 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 AM EST SUN DEC 19 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-201030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-CUMBERLAND
VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA
VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER
VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES
CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA
VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
555 AM EST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH CHRISTMAS DAY...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION THIS AFTERNOON AND
EVENING...MOVING OFF THE MID ATLANTIC COAST BY MIDNIGHT. LOW
PRESSURE WILL FORM ALONG THIS FRONT LATE TONIGHT...THEN INTENSIFY AS
IT MOVES OUT TO SEA MONDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING A
PERIOD OF LIGHT SNOW TO THE REGION TONIGHT AND EARLY MONDAY
MORNING...ESPECIALLY NEAR THE COASTS AS MOISTURE ENHANCEMENT FROM
CHESAPEAKE BAY IS EXPECTED. IN ADDITION...AS THE LOW STRENGTHENS...
BRISK NORTHWEST WINDS WILL USHER IN THE COLDEST A THE LATEST SPECIAL WEATHER
STATEMENT (WBCSPSAKQ) ISSUED BY NWS WAKEFIELD.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Dec 19, 7:01 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EST SUN DEC 19 2004

VAZ048-049-062>064-072>078-085-200200-
CAROLINE VA-ESSEX VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
MIDDLESEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-

...RAIN MIXING WITH AND CHANGING TO SNOW...

AT 650 PM...WEATHER SERVICE RADAR INDICATED AN AREA OF RAIN MAINLY
NORTH AND EAST FROM INTERSTATE 64. THE RAIN WAS MIXING WITH SNOW
ACROSS WESTERN PORTIONS OF HANOVER COUNTY. THE PRECIPITATION HAS
CHANGED TO ALL SNOW ACROSS LOUISA COUNTY..THE WESTERN PORTION OF
GOOCHLAND COUNTY AND THE NORTHERN HALF OF CAROLINA COUNTY. A TRACE
OF SNOW WAS REPORTED IN GUM SPRING. ACCUMULATIONS OF 1/4 INCH WAS
OBSERVED IN THE TOWN OF LOUISA AND BOWLING GREEN WITH UP TO 1/2 INCH
REPORTED IN BUMPASS.

THE PRECIPITATION IS EXPECTED TO MIX WITH THEN CHANGE TO ALL SNOW
NORTH OF INTERSTATE 64 OVER THE NEXT HOUR AS GUSTY NORTHWEST WINDS
USHERS IN MUCH COLDER AIR. DUE TO TEMPERATURES ABOVE FREEZING...
ACCUMULATIONS WILL BE HELD DOWN TO A DUSTING IN MOST AREAS. AREAS TO
THE NORTHEAST OF INTERSTATE 95 MAY SEE UP TO A HALF INCH BEFORE THE
SNOW TAPERS TO FLURRIES LATER THIS EVENING.

MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THIS EVENING.

44
Special weather statement, Dec 19, 7:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EST SUN DEC 19 2004

VAZ063-071-082-083-200200-
CHARLES CITY VA-HANOVER VA-HENRICO VA-NEW KENT VA-

...RAIN MIXING WITH THEN CHANGING TO SNOW ALONG WITH A RUMBLE OF
THUNDER POSSIBLE...

AT 735 PM...WEATHER SERVICE RADAR INDICATED AN AREA OF MIXED RAIN AND
SNOW ACROSS THE RICHMOND METRO AREA AND POINTS TO THE NORTHEAST.
ISOLATED LIGHTNING STRIKES WERE ALSO NOTED ACROSS PORTIONS OF HENRICO
COUNTY. THE AREA OF PRECIPITATION WAS MOVING NORTHEAST AROUND 20 MPH.

THE PRECIPITATION WILL BE MOSTLY LIGHT...BUT IN AREAS WHERE THUNDER
OCCURS...THE PRECIPITATION MAY COME DOWN HEAVY ENOUGH FOR A
CHANGEOVER TO ALL SNOW. WITH TEMPERATURES ABOVE FREEZING...ANY
ACCUMULATIONS WILL BE LIGHT AND LIMITED TO MAINLY GRASSY AND ELEVATED
SURFACES.

ANY SNOW WILL TAPER TO FLURRIES BEFORE MIDNIGHT AS GUSTY NORTHWEST
WINDS USHER IN MUCH COLDER AIR INTO THE REGION.
Special weather statement, Dec 19, 8:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
841 PM EST SUN DEC 19 2004

VAZ063-064-070>078-081>083-085-200400-
CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-ESSEX VA-HANOVER VA-
HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-PRINCE GEORGE VA-
RICHMOND VA-WESTMORELAND VA-

...A BURST OF SNOW ALONG WITH A RUMBLE OF THUNDER MOVING ACROSS THE
AREA...

AT 845 PM...WEATHER SERVICE RADAR CONTINUES TO SHOW AN AREA OF SNOW
ACROSS CENTRAL AND EASTERN VIRGINIA...MAINLY NORTH OF INTERSTATE 64
AND ROUTE 360. ALONG WITH THE BURST OF SNOW...COMES ABOUT A 10 DEGREE
TEMPERATURE DROP AND WIND GUSTS OVER 30 MPH. ACCUMULATIONS OF AROUND
ONE INCH ARE LIKELY ACROSS THE AREA BEFORE THE SNOW TAPERS OFF TO
FLURRIES BY MIDNIGHT.

WITH TEMPERATURES FALLING BELOW FREEZING...ROADS WILL LIKELY BECOME
SNOW COVERED AND DANGEROUS. MOTORISTS ARE URGED TO USE EXTRA CAUTION
WHILE TRAVELING TONIGHT.

MDZ021>025-VAZ099-200400-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-
SOMERSET MD-WICOMICO MD-

...RAIN CHANGING TO SNOW ACROSS THE EASTERN SHORE...

AT 845 PM...WEATHER SERVICE RADAR INDICATES AN AREA OF RAIN ACROSS
THE AREA.  THE RAIN IS NOW MIXING WITH SNOW NEAR THE BAY...AND THIS
CHANGEOVER LINE WILL CONTINUE TO MOVE EAST AND THE RAIN WILL CHANGE
TO SNOW OVER ALL AREAS BY MIDNIGHT. ALONG WITH THIS CHANGEOVER WILL
COME A 10 DEGREE TEMPERATURE DROP ALONG WITH GUSTY WINDS OF OVER 30
MPH.

ACCUMULATIONS OF AN INCH OR LESS ARE LIKELY LATE TONIGHT. WITH
TEMPERATURES FALLING BELOW FREEZING...ROADS WILL LIKELY BECOME SNOW
COVERED AND DANGEROUS.  MOTORISTS ARE URGED TO USE EXTRA CAUTION
WHILE TRAVELING TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 winter weather. Local standard time, as filed.

Winter Weather, Accomack

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Accomack forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Winter Weather, Amelia

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Amelia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Weather, Brunswick

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Brunswick forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Winter Weather, Caroline

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Caroline forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Weather, Charles City

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Charles City forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Winter Weather, Chesapeake

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Chesapeake forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Winter Weather, Chesterfield / Colonial Heights

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Chesterfield / Colonial Heights forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Weather, Cumberland

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Weather, Dinwiddie / Petersburg

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Dinwiddie / Petersburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Essex forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Weather, Fluvanna

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Fluvanna forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Gloucester forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Winter Weather, Goochland

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Goochland forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Weather, Greensville / Emporia

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Greensville / Emporia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Winter Weather, Hanover

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Hanover forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Weather, Henrico / Richmond

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Henrico / Richmond forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Weather, Isle of Wight

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Isle of Wight forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, James City / Williamsburg

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
James City / Williamsburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Winter Weather, King and Queen

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
King and Queen forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Weather, King William

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
King William forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Weather, Lancaster

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Lancaster forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Louisa forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Weather, Lunenburg

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Lunenburg forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Winter Weather, Mathews

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Mathews forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Winter Weather, Mecklenburg

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Mecklenburg forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Middlesex forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Winter Weather, New Kent

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
New Kent forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Winter Weather, Newport News

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Newport News forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Norfolk / Hampton / Portsmouth

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Norfolk / Hampton / Portsmouth forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Northampton

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Northampton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Winter Weather, Northumberland

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Northumberland forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Weather, Nottoway

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Nottoway forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Winter Weather, Powhatan

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Powhatan forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Weather, Prince Edward

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Winter Weather, Prince George / Hopewell

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Prince George / Hopewell forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Winter Weather, Richmond

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Richmond forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Weather, Southampton / Franklin

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Southampton / Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Winter Weather, Suffolk

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Suffolk forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Surry

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Surry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Sussex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Winter Weather, Virginia Beach

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Virginia Beach forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
Westmoreland forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Winter Weather, York / Poquoson

When
December 19, 9:00 PM EST to December 20, 7:00 AM EST
Where
York / Poquoson forecast zone
Reported by
EMERGENCY MANAGER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431634, 5431635, 5431636, 5431637, 5431638, 5431639, 5431640, 5431641, 5431642, 5431643, 5431644, 5431645, 5431748, 5431749, 5431750, 5431751, 5431752, 5431753, 5431754, 5431755, 5431756, 5431757, 5431758, 5431759, 5431760, 5431761, 5431762, 5431763, 5431764, 5431765, 5431766, 5431767, 5431768, 5431769, 5431770, 5431771, 5431772, 5431773, 5431774, 5431775, and more.